Arkansas, 2018

Damaging Winds in Arkansas, July 17, 2018

July 17, 2018 · NWS TSA · 6 events in 3 counties and zones

Thunderstorms that developed during the early morning hours of the 17th across southern Kansas moved southeast across northeastern Oklahoma during the morning, and then into northwestern Arkansas during the afternoon. The atmosphere over northwest Arkansas became unstable ahead of these storms, allowing them to intensify as they approached the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms that developed during the early morning hours of the 17th across southern Kansas moved southeast across northeastern Oklahoma during the morning, and then into northwestern Arkansas during the afternoon. The atmosphere over northwest Arkansas became unstable ahead of these storms, allowing them to intensify as they approached the region. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 11:30 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 17, 11:30 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1230 PM CDT Tue Jul 17 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing line of stronger storms currently passing along KS / OK
border and the southern flank of this line may well develop into
far NW terminals over the next few hours. Additional less intense
convection is likely to impact KMLC with brief impacts. Elsewhere
convective chances continue but remain less defined at this point.
A downward trend is expected this evening before additional
development is likely overnight. The placement and coverage of
overnight convection is more uncertain thus low end mention at
this point. VFR conditions largely prevail outside of convective
influences.

&&

.PREV DISCUSSION... /Issued 1043 AM CDT Tue Jul 17 2018/

..UPDATE...

DISCUSSION...
Scattered convection has continued across the forecast area this
morning generally within a plume of deep moisture as sampled by
satellite estimates of 2+ inch precipitable water values. Several
defined sfc boundaries are also in place with a boundary moving
through far SE OK marking an earlier uptick in convective
coverage. This region is likely to diminish in coverage through
the day. A more larger scale feature is the loosely organized MCS
ongoing across southern KS and an associated outflow boundary
pushing into far northern OK. Downstream airmass across NE OK into
far NW AR will continue to destabilize this afternoon and
convection is likely to be maintained through this zone along
with an uptick in stronger storm potential. Regarding temperatures
and current heat headlines, the extent of current precip and
cloud cover would typically argue for cooler temps however recent
daily trends have shown the ability for brief and late day rallies
outside of the storm influences. Forecast update will maintain
temp / dewpoint forecast and adjust as needed through the day.
Earlier fcst updates realigned precip chances for SE OK and this
update will increase chances this afternoon across NE OK and far
NW AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  95  79 101 /  40  30  10   0
FSM   76  93  76 100 /  30  40  20  10
MLC   75  97  78 102 /  30  20   0   0
BVO   73  94  74  97 /  40  30  10   0
FYV   73  88  74  94 /  40  50  20  10
BYV   71  87  71  95 /  40  50  20  10
MKO   74  94  76 100 /  30  30   0   0
MIO   73  91  76  96 /  40  40  20   0
F10   74  95  77 101 /  30  20   0   0
HHW   75 101  76 103 /  20  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-060-
     064>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

AVIATION.....07
Hazardous weather outlook, Jul 17, 11:51 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1251 PM CDT Tue Jul 17 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1251 PM CDT Tue Jul 17 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Primarily northeast Oklahoma into far northwest Arkansas.
	ONSET...Ongoing...diminishing after sunset.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Much of eastern Oklahoma and west central Arkansas.
	ONSET...This afternoon.

DISCUSSION...
Scattered thunderstorms will continue across the region this afternoon
with a zone of higher severe weather potential likely across far
northeast Oklahoma into far northwest Arkansas.  Across this region
locally damaging winds will be possible as a line of storms pass this
afternoon.  Elsewhere, scattered thunderstorms will continue with
brief heavy downpours and dangerous lightning remaining a hazard.
Outside of the influence of thunderstorms, hot and humid conditions
will continue with heat index values of 100 to 105 degrees possible.
Thunderstorms will diminish in coverage this evening before additional
storms develop late tonight.  The risk of severe weather will decrease
after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Local Spotter Networks possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY through MONDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will continue on Wednesday before hot and
dry weather prevails for late week through the weekend.  The
potential exists for several days of heat advisory and possible
heat warning conditions especially Thursday and Friday.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
An uptick in heat related responses is possible later this week.
Any local plans related to heat impacts may experience an
uptick in activation levels.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 17, 10:28 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1128 AM CDT TUE JUL 17 2018

OKZ056-057-061-171715-
Craig OK-Rogers OK-Nowata OK-
1128 AM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAIG...NORTHEASTERN
ROGERS AND NOWATA COUNTIES UNTIL 1215 PM CDT...

At 1128 AM CDT, strong thunderstorms were located along a line
extending from 2 miles east of South Coffeyville to 2 miles northwest
of Watova. Movement was east at 30 to 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Nowata...                         South Coffeyville...
Delaware...                       Lenapah...
New Alluwe...                     Watova...
White Oak...                      Hollow...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3658 9523 3659 9573 3700 9566 3700 9508
TIME...MOT...LOC 1628Z 284DEG 31KT 3698 9557 3664 9568
Special weather statement, Jul 17, 11:09 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1209 PM CDT TUE JUL 17 2018

OKZ056>058-061-171800-
Craig OK-Rogers OK-Ottawa OK-Nowata OK-
1209 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHEASTERN ROGERS...
NORTHWESTERN OTTAWA AND SOUTHEASTERN NOWATA COUNTIES UNTIL 100 PM
CDT...

At 1209 PM CDT, strong thunderstorms were located along a line
extending from 7 miles southeast of Edna to near New Alluwe. Movement
was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Vinita...                         Chelsea...
Welch...                          Bluejacket...
Big Cabin...                      New Alluwe...
White Oak...                      Hollow...
Pyramid Corners...                Centralia...
Centrailia...

This includes Interstate 44 between mile markers 273 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts may occur before thunderstorms reach your area.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9490 3651 9513 3652 9559 3700 9535
TIME...MOT...LOC 1709Z 271DEG 20KT 3699 9524 3660 9546
Special weather statement, Jul 17, 12:09 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
109 PM CDT TUE JUL 17 2018

OKZ063-171900-
Delaware OK-
109 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELAWARE COUNTY
UNTIL 200 PM CDT...

At 108 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Afton to Cherokee State Park.
Movement was southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Jay...                            Grove...
Bernice...                        Cleora...
Chloeta...                        Honey Creek State Park...
Bernice State Park...             Dodge...
Cayuga...                         Zena...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Grand Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3633 9479 3644 9501 3667 9499 3667 9462
TIME...MOT...LOC 1808Z 298DEG 17KT 3666 9495 3648 9505
Special weather statement, Jul 17, 12:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
136 PM CDT TUE JUL 17 2018

OKZ063-068-171915-
Cherokee OK-Delaware OK-
136 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE AND
NORTHEASTERN CHEROKEE COUNTIES UNTIL 215 PM CDT...

At 136 PM CDT, a strong thunderstorm was located 4 miles northwest of
Twin Oaks, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Colcord...                        Kansas...
Oaks...                           Twin Oaks...
Leach...

LAT...LON 3623 9463 3616 9479 3616 9480 3615 9480
      3610 9492 3625 9501 3628 9501 3637 9484
TIME...MOT...LOC 1836Z 326DEG 15KT 3626 9488
Special weather statement, Jul 17, 12:45 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
145 PM CDT TUE JUL 17 2018

ARZ001-OKZ063-171930-
Benton AR-Delaware OK-
145 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND EASTERN
DELAWARE COUNTIES UNTIL 230 PM CDT...

At 145 PM CDT, strong thunderstorms were located along a line
extending from 9 miles northeast of Grove to 5 miles south of Jay.
Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Bella Vista...                    Siloam Springs...
Gentry...                         Gravette...
Decatur...                        Colcord...
Maysville...                      Dodge...
Cayuga...                         Lake Eucha State Park...
Cherokee City...

LAT...LON 3650 9462 3650 9432 3618 9450 3632 9480
      3667 9467 3667 9462
TIME...MOT...LOC 1845Z 276DEG 26KT 3665 9462 3634 9477

The radar

The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 17, 1:15 PM CST
Where
Benton County, 0.25 mi WNW of Gravette
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.422, -94.454

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Benton

When
July 17, 1:20 PM CST
Where
Benton County, 0.74 mi WNW of Decatur
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.336, -94.461

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Benton

When
July 17, 1:30 PM CST
Where
Benton County, 3.93 mi WNW of Vaughn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.337, -94.367

Strong thunderstorm wind blew down a tree at Highway 102 and Pleasant Valley Road.

Thunderstorm Wind, Washington

When
July 17, 2:00 PM CST
Where
Washington County, 1.28 mi W of Fayetteville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.074, -94.192

Strong thunderstorm wind damaged the siding of a home in the western part of the city. Three structures at the Arkansas Agricultural Research Center were destroyed by strong thunderstorm wind.

Thunderstorm Wind, Franklin

When
July 17, 3:00 PM CST
Where
Franklin County, 0.58 mi N of Webb City
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.488, -93.830

Strong thunderstorm wind blew down a tree and power lines.

Thunderstorm Wind, Franklin

When
July 17, 3:15 PM CST
Where
Franklin County, 1.59 mi W of Alix
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.424, -93.728

Strong thunderstorm wind blew down a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773170, 773172, 773174, 773175, 773178, 773179.